Winter Storm, Buffalo
- When
- November 28, 10:30 AM CST to November 29, 1:00 AM CST
- Where
- Buffalo forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.855, -99.075 (the zone’s center; the record gives no point)
A winter storm brought the first significant snowfall of the season on this Sunday. Snowfalls of 6 inches or more were noted generally along and north of the Platte River.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A winter storm brought the first significant snowfall of the season on this Sunday. Snowfalls of 6 inches or more were noted generally along and north of the Platte River. Ashton received the most snow with 13 inches with Osceola close behind with 10 inches. The area from Fullerton to St. Paul to Cozad had about 8 inches of snow. Interstate 80 was closed for a few hours from Kearney west during the storm and many schools were closed or delayed on Monday morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 28, 4:19 AM CST, 6 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 419 AM CST SUN NOV 28 2004 .DISCUSSION...MAIN CONCERN WILL BE SNOW EVENT TODAY AND TONIGHT. SURFACE ANALYSIS AT 09Z HAD A HIGH PRESSURE RIDGE POSITIONED ALONG THE MISSOURI RIVER VALLEY...AND A LOW PRESSURE SYSTEM DEEPENING IN COLORADO. RADAR IMAGERY SHOWS INITIAL BAND OF SNOW DEVELOPING ACROSS NORTHERN KANSAS INTO SOUTHWEST NEBRASKA...AND SLOWLY SPREADING TO THE NORTHEAST. SURFACE OBSERVATIONS INDICATE LIGHT SNOW MOVING INTO SOUTHWESTERN COUNTIES OF THE FORECAST AREA...CEILINGS AT SITES FURTHER NORTH AND EAST HAVE BEEN LOWERING OVER THE PAST FEW HOURS. SURFACE DEWPOINT TEMPERATURES EARLY THIS MORNING MUCH MORE IN LINE WITH THE GFS THAN ETA IN THE MIDDLE 20S. PROFILER DATA SHOWING STRONG LOW LEVEL JET MOVING UP THROUGH TEXAS PANHANDLE INTO EASTERN NEBRASKA WITH 45 TO 50 KNOTS AT 850 MB. ETA 00Z/06Z AND GFS 00Z RUN SOUNDINGS ALL INDICATE THE ENTIRE EVENT WILL BE SNOW. OVER NEBRASKA COUNTIES...THE SOUNDING IS FAIRLY COLD AND A RATIO OF 15 TO 1 FOR SNOW IS NOT OUT OF THE QUESTION. INITIAL LIGHT BAND OF PRECIPITATION CORRESPONDS WELL TO FRONTOGENETICAL FORCING IN THE 700 TO 500 MB LAYER. BIG QUESTION FOR THE STORM SYSTEM IS GOING TO BE THE AMOUNT OF MOISTURE AVAILABLE...AND RELATIVELY DRY LOW LEVELS. SNOW HAS MADE IT TO THE SURFACE RELATIVELY EASILY TO OUR WEST EARLY THIS MORNING...AND THE TIME OF ONSET HAS NOT BEEN DELAYED MORE THAN AN HOUR OF RADAR SIGNATURES SHOWING UP. ETA/GFS BOTH SHOW MOISTURE MOVING NORTH IN THE LOW LEVELS AND WRAPPING INTO STORM THIS AFTERNOON WITH 0 C DEWPOINT TEMPERATURE AT 850 MB. EARLY MORNING PROFILER DATA WITH STRONG SOUTHERLY FLOW ALONG THE WESTERN HIGH PLAINS ADDS CONFIDENCE TO MOISTURE REACHING THE SYSTEM. SOME MOISTURE COMING IN OFF OF PACIFIC MAY ACTUALLY BE CONVEYED NORTH TOO. ETA/GFS BOTH FORECAST A STRONG FRONTOGENETICAL BAND TO INTENSIFY ACROSS CENTRAL NEBRASKA THIS AFTERNOON. THE 06Z RUN OF THE ETA HAS EVEN PERSISTED THE FORCING LONGER INTO THIS EVENING HOURS. FRONTOGENETICAL BAND NOW DEPICTED FAR ENOUGH NORTH DURING THE DAY... THAT PRECIPITATION WILL BE RELATIVELY LIGHT IN THE FAR SOUTHERN KANSAS COUNTIES. AS THE BAND SHIFTS TO THE SOUTH TONIGHT... NORTHERN KANSAS WILL SEE INCREASING FORCING DURING THE EVENING HOURS. ISENTROPICALLY...MODERATE TO STRONG LIFT CAN BE SEEN ON THE 280 TO 300 K SURFACES FROM 12Z THIS MORNING THROUGH 29/06Z ACROSS THE FORECAST AREA. LOOKING AT THE ETA/GFS 00Z QPF AMOUNTS...BELIEVE THEY MAY BE TOO HIGH...BUT EVEN IF AMOUNTS ARE HALVED...THE SNOWFALL AMOUNTS END UP MEETING WARNING CRITERIA IF FALLING AT A 15 TO 1 RATIO. AS SURFACE LOW INTENSIFIES IN COLORADO TODAY...AND MOVES INTO KANSAS THE PRESSURE GRADIENT FORCE INCREASES. BLUSTERY CONDITIONS WILL PROBABLY DEVELOP ACROSS NORTHERN KANSAS AND EXTREME SOUTH CENTRAL NEBRASKA. HAVE INCREASED POPS FOR MONDAY ACROSS NORTHERN KANSAS COUNTIES...AS FORCING APPEARS TO BE LONGER LASTING THAN PREVIOUSLY ANTICIPATED. MADE FEW CHANGES BEYOND TUESDAY MORNING. && .GID WATCHES/WARNINGS/ADVISORIES... .NE...HEAVY SNOW WARNING TODAY AND TONIGHT ALONG AND SOUTH OF I80 AND WEST OF HWY 281...HEAVY SNOW WARNING THIS AFTERNOON AND TONIGHT THE REST OF THE NEBRASKA COUNTIES. .KS...WINTER STORM WATCH TONIGHT FOR ROOKS...OSBORNE...AND MITCHELL COUNTIES...HEAVY SNOW WARNING TODAY AND TONIGHT FOR PHILLIPS... SMITH...AND JEWELL COUNTIES. && NELSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 506 AM CST SUN NOV 28 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-291200- ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE- FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE- HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE- NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS- SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK 506 AM CST SUN NOV 28 2004 CORRECTED EXPIRATION TIME THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT... SNOWFALL ACCUMULATIONS OF 5 TO 9 INCHES ARE POSSIBLE ACROSS NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA THROUGH TONIGHT. WINDS OF 15 TO 25 MPH MAY CAUSE SOME BLOWING AND DRIFTING TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SNOW MAY CONTINUE INTO MONDAY ACROSS NORTH CENTRAL KANSAS...BUT IT SHOULD DIMINISH TO LIGHT SNOW SHOWERS ACROSS NEBRASKA. OTHERWISE...NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR FURTHER INFORMATION PLEASE VISIT OUR WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) NELSON
The national radar mosaic for the moment the first event began.
10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, November 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426536, 5426537, 5426538, 5426539, 5426540, 5426541, 5426542, 5426543, 5426544, 5426545.